Florida, 2003

Damaging Wind in Florida, July 30, 2003

July 30, 2003 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 30, 1:56 PM CST, 4 minutes earlier.

Area forecast discussion, Jul 30, 1:56 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
256 PM CDT WED JUL 30 2003

.SHORT TERM...UPPER ANALYSIS SHOWS A LONGWAVE TROF ANCHORED OVER THE
CENTRAL U.S. WITH SHORTWAVE ENERGY TRACKING ACROSS THE DEEP SOUTH
THRU ITS BASE.  THIS AND STORM OUTFLOWS HAVE RESULTED IN SCATTERED TO
NUMEROUS AFTERNOON STORMS PUSHING SE ACROSS THE INTERIOR SECTIONS...
WHILE THE SEA BREEZE HAS STORMS FURTHER SOUTH.  EXPECT THESE STORMS
TO CONVERGE ACROSS THE CENTRAL ZONES...THEN SAG SOUTH TOWARD THE
COAST THRU THE EVENING.  WILL HOLD ONTO SCATTERED POPS THIS
EVENING...THEN ISOLATED AFTER MIDNIGHT.  EXPECT ANOTHER ROUND OF
LIKELY POPS FOR THURSDAY AS MODELS SHOW A STRONGER SHORTWAVE
PUSHING FURTHER SOUTH THRU THURSDAY NIGHT.  AS THIS FEATURE PUSHES
EAST ON FRIDAY AND DRIER AIR BEGINS TO FILTER IN FROM THE W-NW...
EXPECT SCATTERED POPS WITH SLIGHTLY BETTER COVERAGE OVER THE EASTERN
AND FL COASTAL ZONES ON FRIDAY.  A WARM/DRIER WESTERLY MID LEVEL
FLOW SHOULD PROVIDE SOME CAPPING OVER THE WEEKEND...BUT A SUSPICIOUS
NW FLOW ALOFT AND A MOIST SWLY SURFACE FLOW WILL WARRANT LOW CHANCE
POPS (30%) THRU THE WEEKEND.  GUIDANCE TEMPS ARE VERY CLOSE AND
SIMILAR TO PERSISTENCE...SO WONT STRAY FAR THERE.

.EXTENDED...WILL SHOW SCATTERED AFTERNOON AND ISOLATED EVENING
POPS THRU THE EXTENDED.  HOWEVER...EXPECT A WARM WLY MID LEVEL FLOW
TO PROVIDE CAPPING AND HOLD MONDAY POPS IN THE LOW CHANCE CATEGORY.
THEN RAIN CHANCES SHOULD INCREASE SLIGHTLY THRU THE WEEK AS THE
LOW-MID S-SWLY FLOW DEEPENS AREA MOISTURE WHILE ANOTHER CENTRAL
U.S. UPPER TROF BECOMES MORE ACTIVE AND TRIES TO PUSH ANOTHER
FRONTAL BOUNDARY INTO THE DEEP SOUTH TOWARD THE END OF THE WEEK.

.MARINE...LIGHT TO OCCASIONALLY MODERATE W TO SW FLOW WILL PERSIST
THROUGH THE PERIOD...WITH SEAS HOLDING AROUND 2 FEET.  SHORTWAVE
ENERGY WILL RESULT IN SCATTERED TO NUMEROUS STORM COVERAGE OVER THE
BAYS AND NEAR SHORE WATERS ON THURSDAY.  GRADIENT/WINDS MAY RELAX A
BIT MORE OVER THE WEEKEND AS WEAK HIGH PRESSURE BUILDS FROM THE EAST
OVER THE COASTAL WATERS.

.FIRE...NO CONCERNS AT THIS TIME.

.PRELIMINARY TEMPS / POPS...
MOBILE     73 88 74 90 / 30 60 30 50
PENSACOLA  74 88 75 89 / 30 60 30 50
DESTIN     76 87 77 88 / 30 60 30 50
EVERGREEN  70 88 71 90 / 40 60 40 50
WAYNESBORO 70 88 71 90 / 40 60 40 40
CAMDEN     70 88 71 90 / 30 60 40 40

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

39/12
Hazardous weather outlook, Jul 30, 4:45 AM CST, 9 hours 15 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-301700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED SHOWERS AND THUNDERSTORMS...NEAR THE COAST THIS MORNING...
WILL DEVELOP AND EXPAND IN COVERAGE INLAND BY LATE MORNING. THE
STRONGEST STORMS WILL OCCUR THIS AFTERNOON DURING MAXIMUM HEATING.
SOME OF THE STORMS WILL LIKELY PRODUCE FREQUENT LIGHTNING...GUSTY
WINDS TO 40 MPH AND HEAVY RAIN. THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW HOWEVER THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE...MOSTLY FROM THE
LATE MORNING INTO THE EARLY EVENINGS. NO WIDESPREAD HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION WILL NOT BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.

In the hours before

Special weather statement, Jul 30, 11:45 AM CST, 2 hours 15 minutes before
ALZ051>056-MSZ067-075-076-301900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1245 PM CDT WED JUL 30 2003

...STRONG THUNDERSTORMS DEVELOPING OVER WASHINGTON...CONECUH...
MONROE...CLARKE...WILCOX...CHOCTAW...PERRY...GREENE AND WAYNE
COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
DEVELOPING ALONG AND NORTH OF A RICHTON...CHATOM...GROVE HILL LINE.
THE STORMS WILL CONTINUE TO DEVELOP AND MOVE EAST-SOUTHEAST AT
AROUND 10 MPH THROUGH 200 PM.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE LIMBS
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN
COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE
AREAS.
Special weather statement, Jul 30, 1:04 PM CST, 56 minutes before
ALZ051>053-MSZ067-302100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
204 PM CDT WED JUL 30 2003

...STRONG THUNDERSTORMS WILL CONTINUE ACROSS WASHINGTON...CLARKE
AND WAYNE COUNTIES...AND WILL MOVE INTO SOUTHERN CHOCTAW COUNTY
THROUGH 400 PM...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS EXTENDING FROM JUST SOUTH OF GROVE HILL...TO NEAR
CHATOM...TO NEAR WAYNESBORO.  THESE STRONG STORMS WILL CONTINUE TO
MOVE EAST AT AROUND 15 MPH THROUGH 400 PM...AFFECTING AREAS IN AND
AROUND...HAWTHORN...ST STEPHENS...SUNFLOWER...AND  WAGARVILLE.

THE PRIMARY THREATS FROM THESE STORMS WILL BE STRONG WIND GUSTS TO
NEAR 45 MPH...SMALL HAIL...FREQUENT DANGEROUS LIGHTNING...AND VERY
HEAVY RAIN.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.

The radar

The Mobile radar (KMOB), 77 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Escambia

When
July 30, 2:00 PM CST to 2:02 PM CST
Where
Escambia County, Barrineau Park
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
30.700, -87.433

High winds from a thunderstorm blew down several trees near Barrineau Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372684.